Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 98, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 23, 2014, 1:14 AM CDT for 7 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2014, 1:14 AM CDT (06:14 UTC)
- Expired
- Jun 23, 2014, 2:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hall County, TX, Motley County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 11:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2676 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 16.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:06 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 23, 12:06 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1206 AM CDT MON JUN 23 2014 .AVIATION... CONFIDENCE IS HIGH THAT SEVERE THUNDERSTORMS WILL IMPACT KCDS. THUNDERSTORMS WILL ALSO IMPACT KLBB BUT THE STRENGTH REMAINS UNCERTAIN ON WHETHER IT WILL BE SEVERE OR NOT FURTHER SOUTH. HAVE UPDATED TAFS TO INCLUDE TEMPO GROUPS FOR STORMS WITH SOME UNCERTAINTY IN THE TIMING. STORMS SHOULD BE THROUGH THE TERMINALS BEFORE SUNRISE WITH MVFR CEILINGS REMAINING IN PLACE UNTIL AFTERNOON. MAY BE A CHANCE FOR ANOTHER ROUND OF STORMS AT KLBB MONDAY AFTERNOON BUT CONFIDENCE IN TIMING REMAINS TOO LOW TO INCLUDE AT THIS TIME. JORDAN && .UPDATE... HAVE UPDATED THE GRIDS FOR THE DEVELOPING MCS WHICH WILL CROSS OVER THE ROLLING PLAINS. GREATER UNCERTAINTY REVOLVES AROUND THE STORMS OVER NEW MEXICO THAT ARE PUSHING EAST. OUTFLOW BOUNDARIES ARE STARTING TO RACE OUT AHEAD OF THE MAIN CONVECTIVE CORES WHICH WILL LIKELY CONTINUE TO LIFT PARCELS ABOVE THE COLD POOL. STORMS HEADING TOWARDS CHILDRESS WILL HAVE A BETTER CHANCE AT REMAINING INTACT AND PRODUCE SEVERE GUSTS AND HAIL AS IT IS PERPENDICULAR TO THE LOW LEVEL JET AXIS. NEW MEXICO STORMS MAY STRUGGLE SOME AS IT IS ORIENTED A BIT MORE PARALLEL TO THE LOW LEVEL JET AXIS. GRIDS AND PRODUCTS HAVE BEEN UPDATE FOR CATEGORICAL POPS AND ADD MENTION OF SEVERE. JORDAN && .PREV DISCUSSION... /ISSUED 628 PM CDT SUN JUN 22 2014/ AVIATION... VFR CONDITIONS IN PLACE AT BOTH KLBB AND KCDS CURRENTLY HOWEVER EXPECT TO SEE MVFR CONDITIONS DEVELOP OVERNIGHT. CONFIDENCE IS INCREASING THAT A COMPLEX OF THUNDERSTORMS WILL IMPACT KCDS OVERNIGHT TONIGHT AFTER 06Z AND POSSIBLY LASTING THROUGH SUNRISE MONDAY. KLBB SHOULD BE FAR ENOUGH WEST THAT STORMS WILL MISS THE TERMINAL BUT THERE IS A SLIM POSSIBILITY THAT STORMS COULD DEVELOP WEST TOWARDS THE TAFS. AMPLE LOW-LEVEL MOISTURE WILL ALSO BE IN PLACE AND COMPUTER FORECASTS ARE SHOWING MVFR CEILINGS POSSIBLE EARLY MONDAY MORNING THROUGH NOON AT KLBB. CONFIDENCE IS LOW HOWEVER IN CEILING HEIGHTS AND TIMING OF ONSET AND DISSIPATION SO WILL NEED TO EVALUATE THROUGH THE NIGHT. JORDAN PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUN 22 2014/ SHORT TERM... UA RIDGING ACROSS THE ERN PACIFIC HAS STRETCHED TO ACROSS THE SOUTHERN PLAINS THIS AFTERNOON...LEADING TO INCREASING HEIGHT FIELDS AND THUS WARMER TEMPS /80S AND 90S/...WHICH IS TYPICALLY WHAT ONE WOULD EXPECT FOR THE START OF A WEST TEXAS SUMMER DAY /VERSUS YESTERDAY/S COOLER AND RAINY WEATHER/. SLIGHT NW FLOW ALOFT HAS ALSO DEVELOPED GIVEN A SLIGHT INCREASE IN THE MAGNITUDE OF THE AFOREMENTIONED UA RIDGE. RATHER AGITATED CU FIELDS AND ISOLATED STORMS HAVE DEVELOPED ACROSS NEW MEXICO FROM WEST OF SANTA ROSA TO EAST OF WHITE SANDS...COINCIDING WITH THE LOCATION OF A SFC TROUGH. MODEL SOLUTIONS HINT AT ADDITIONAL DEVELOPMENT AND WITH ADEQUATE WRLY STEERING FLOW...STORMS COULD DRIFT TOWARDS/ACROSS THE WRN ZONES LATER THIS EVENING /THE NAM IS MOST BULLISH IN SHOWING THIS DEPICTION/. IF STORMS DO INDEED MAKE IT THE CWA...PROGGED SOUNDINGS ACROSS THE WRN ZONES EXHIBITING AN INVERTED-V PROFILE...COUPLED WITH SFC-BASED CAPE VALUES OF 1.5-2.5 KG/KG AND 0-6 KM BULK SHEAR AOA 25 KTS...SUGGESTS THE POTENTIAL FOR STRONG STORMS WITH GUSTY WINDS AND HAIL BEING THE PRIMARY THREATS. IT IS INTERESTING TO NOTE THAT A QUASI-STATIONARY COLD FRONT HAS IMPINGED ON THE WRN OKLAHOMA PANHANDLE AND IS CAUSING ISOLATED STORMS TO DEVELOP. THIS FRONT WILL BE AN IMPORTANT MESOSCALE FEATURE TONIGHT...AND WILL BE DISCUSSED FURTHER BELOW. ATTENTION QUICKLY TURNS TO CONVECTION DEVELOPING ACROSS THE HIGHER MOUNTAINOUS TERRAIN OF SE CO AND NE NM TONIGHT...AHEAD OF AN UA SHORTWAVE THAT WILL BE TRANSLATING TO ACROSS THE CENTRAL PLAINS/PANHANDLES. A MODERATELY STRONG AND BREEZY COLD FRONT IN ASSOCIATION WITH THE SHORTWAVE IS ANTICIPATED TO CONTINUE ITS SOUTHWARD PROPAGATION ACROSS THE REMAINDER OF THE PANHANDLES TONIGHT...THUS PROVIDING THE STORM ACTIVITY WITH FRONTOGENETICAL SUPPORT ALONG WITH THE ALREADY NEARBY UL SUPPORT FROM THE SHORTWAVE. MODEL SOLUTIONS CONTINUE TO DEPICT THE EVOLUTION OF AN MCS THAT WITH THE HELP OF THE SLIGHT NW FLOW ALOFT...WILL SHIFT SE TO ACROSS THE SERN TX PANHANDLE/NORTHERN ROLLING PLAINS THROUGH LATE TONIGHT/EARLY TOMORROW MORNING. PWATS OVER 1.00 INCH WILL BE EASILY MAINTAINED OR PERHAPS SLIGHTLY INCREASE AS A NOCTURNAL LLJ KICKS UP INTO THE 25-30 KT RANGE TONIGHT. THIS RAISES CONCERNS FOR THIS MCS TO PROMOTE LOCALIZED MODERATE-HEAVY RAINFALL. FURTHERMORE...EMBEDDED STRONG TO SEVERE STORMS WILL BE A POSSIBILITY...AS MID-LEVEL CAPE AOA 2.0 KG/KJ WILL EXIST. HENCE...SEVERE WIND GUSTS /AT LEAST 58 MPH/ AND SEVERE HAIL /AT LEAST QUARTER-SIZED/ ARE ALSO PLAUSIBLE. TOMORROW MORNING...THE WANING MCS WILL BE EXITING EAST OF THE FA HOWEVER...THE COLD FRONT/COLD POOL BOUNDARY WILL MOVE ACROSS THE REGION AND BACK SFC WINDS TO THE E-NE. THIS UPSLOPE SFC REGIME WILL CAUSE PWATS TO PERSIST ABOVE 1.00 INCH AND PERHAPS MAINTAIN LINGERING PRECIP FOR THE AFTN. WILL NEED TO KEEP IN MIND THAT ANYTIME THERE IS NOCTURNAL CONVECTION...IT HAS A DIRECT IMPACT ON WHAT OCCURS THE NEXT DAY...BE IT DELAYED PRECIP DEVELOPMENT DUE TO BL STABILIZATION AND/OR LINGERING BOUNDARIES BEING A FOCUS FOR PRECIP DEVELOPMENT. OVERNIGHT LOWS WILL BE SIMILAR TO YESTERDAY...WITH A RANGE FROM THE LOWER 60S ACROSS THE SW TX PANHANDLE TO THE LOWER 70S ACROSS THE LOW ROLLING PLAINS. HIGHS TOMORROW WILL BE COOLER THAN TODAY...ESPECIALLY SINCE BENEFICIAL RAINFALL AND PLENTIFUL CLOUDS ARE EXPECTED /80S WITH A FEW 90S/. LONG TERM... UPPER LEVEL HEIGHTS SHOULD BE IN PROCESS OF FALLING AS UPPER TROUGHING DEVELOPS OVER THE AREA MONDAY NIGHT INTO TUESDAY. MOIST LOW LEVEL SOUTHEAST FLOW SHOULD REDEVELOP BY LATE MONDAY THOUGH STILL SOMEWHAT UNCLEAR HOW UNSTABLE LOWER LEVELS WILL MANAGE AFTER POSSIBLY BEING SOMEWHAT WORKED OVER EARLIER IN THE DAY. REGARDLESS... WE EXPECT TO SEE THUNDERSTORMS DEVELOPING TO OUR WEST-NORTHWEST LATE MONDAY AND MOVE OUR WAY INTO THE NIGHT. STILL NOT CLEAR IF MORE OUR NORTHERN OR SOUTHERN ZONES ARE ALL THAT MUCH MORE FAVORED THOUGH RETAINED THE SLIGHT LEAN TOWARDS SOUTHERN AREAS WHERE REMNANTS OF FRONTAL BOUNDARY ARE MORE LIKELY TO BE. SHEAR LEVELS AND POTENTIAL INSTABILITY BOTH CURRENTLY APPEAR MARGINAL FOR SEVERE CONSIDERATION THOUGH CERTAINLY CANNOT RULE OUT AN ISOLATED LOW END HIGH WIND OR SEVERE HAIL REPORT MONDAY NIGHT. ACTIVITY WOULD BE EXPECTED TO CONTINUE INTO EASTERN AREAS OVERNIGHT PERHAPS LEAVING LIGHTER SHOWERS BEHIND INTO EARLY TUESDAY GIVEN AMOUNT OF UPPER TROUGH AND AS SEEING WITH VARIOUS MODEL DEPICTIONS...THOUGH A COOLER MORE STABLE LOWER ATMOSPHERE WILL BE IN PLACE. SOLUTIONS ALSO OFFER STILL A CHANCE FOR MORE ACTIVITY TO FORM LATE TUESDAY INTO EARLY WEDNESDAY AS UPPER TROUGH STILL IN THE VICINITY THOUGH CONVECTIVE SIGNALS DO NOT LOOK AS PRONOUNCED AS LATE MONDAY EVENT. AND EVEN LATE WEDNESDAY INTO EARLY THURSDAY HEIGHTS WILL BE REBOUNDING BUT STILL PERHAPS NOT YET CAPPED ENOUGH TO ELIMINATE FURTHER THUNDER CHANCES...ESPECIALLY FOR OUR NORTHERN ZONES ADJACENT TO MORE FAVORABLE PANHANDLE AREAS. AT LEAST BRIEF UPPER RIDGING SHOULD CENTER ON LATE THURSDAY AND EARLY FRIDAY BEFORE NEXT ROUND OF HEIGHT FALLS SPREAD DOWNSTREAM OF AN UNSEASONABLE VIGOROUS LOOKING PACIFIC TROUGH CROSSING THE COAST. THE GFS REMAINS UNWAVERINGLY FLAT WITH THIS SYSTEM COMPARED TO OTHER OUTPUT...AND EVEN THOUGH THE ECMWF MAY YET BE TOO DEEP AND TROUGHY BY THE END OF THE WEEK AND INTO THE WEEKEND...WE BELIEVE THE PATTERN SHOULD SUPPORT REDEVELOPMENT OF AT LEAST ANOTHER WEAK UPPER TROUGH WITH PACIFIC MOISTURE TRANSPORT AND ALSO VALID THUNDER CHANCES. WE INTRODUCED THUNDER FROM LATE FRIDAY THROUGH THE WEEKEND TRENDING TEMPERATURES A LITTLE BELOW MOST GUIDANCE. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 85 63 88 63 / 50 20 30 10 20 TULIA 61 85 61 88 65 / 40 20 30 10 20 PLAINVIEW 63 85 63 88 66 / 40 20 20 10 20 LEVELLAND 62 86 64 89 67 / 50 20 20 10 20 LUBBOCK 64 85 64 88 69 / 40 20 20 10 20 DENVER CITY 65 88 65 91 66 / 50 20 20 10 20 BROWNFIELD 65 87 64 90 66 / 50 20 20 10 20 CHILDRESS 65 87 69 92 71 / 40 30 30 20 20 SPUR 66 88 66 89 71 / 40 30 20 10 20 ASPERMONT 71 89 71 89 73 / 40 30 20 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/93/14
Hazardous weather outlook, Jun 22, 11:51 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1151 PM CDT SUN JUN 22 2014 TXZ021>044-240500- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1151 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE NUMEROUS STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT MAINLY IN THE FAR SOUTHEAST TEXAS PANHANDLE AND INTO PORTIONS OF THE ROLLING PLAINS...WITH A REDUCED COVERAGE FARTHER WEST THROUGHOUT THE SOUTH PLAINS. INTENSE WIND GUSTS UP TO 75 MPH AND LARGE HAIL TO GOLF BALL SIZE WILL BE POSSIBLE PRIMARILY IN THE FAR SOUTHEAST TEXAS PANHANDLE...WITH LESSER WINDS AND HAIL EXPECTED ELSEWHERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.
In the hours before
Special weather statement, Jun 23, 12:10 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1210 AM CDT MON JUN 23 2014 TXZ021>023-230545- CASTRO-PARMER-SWISHER- 1210 AM CDT MON JUN 23 2014 ...SPECIAL WEATHER STATEMENT FOR CASTRO...SWISHER AND PARMER COUNTIES... AT 1208 AM...A GUST FRONT WITH STRONG NORTHERLY WIND GUSTS UP TO 50 MPH WAS LOCATED FROM 15 MILES NORTH OF TULIA TO FRIONA...MOVING SOUTH AT 30 MPH. THICK BLOWING DUST MAY ALSO ACCOMPANY THESE WINDS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 3474 10164 3432 10160 3432 10275 3475 10280 TIME...MOT...LOC 0509Z 353DEG 26KT 3474 10181 3466 10274 MCZ
Special weather statement, Jun 23, 12:28 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 AM CDT MON JUN 23 2014
TXZ024-025-230600-
BRISCOE-HALL-
1228 AM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND HALL COUNTIES...
AT 1222 AM...A GUST FRONT WITH STRONG NORTHERLY WINDS UP TO 50 MPH
WAS LOCATED FROM 24 MILES NORTHWEST OF MEMPHIS TO 19 MILES NORTHWEST
OF SILVERTON...MOVING SOUTHEAST AT 40 MPH. IN ADDITION...LOCALLY
THICK BLOWING DUST MAY ACCOMPANY THESE WINDS. BEHIND THIS GUST
FRONT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL GRADUALLY MOVE
SOUTHEASTWARD AND COULD TURN SEVERE OVER TIME.
PEOPLE AT CAPROCK CANYONS STATE PARK SHOULD PREPARE FOR STRONG WINDS
AND EVENTUALLY A THREAT FOR STORMS...ESPECIALLY AFTER 1 AM.
LAT...LON 3475 10042 3447 10042 3432 10095 3431 10147
3475 10147
TIME...MOT...LOC 0525Z 330DEG 36KT 3491 10086 3468 10144
MCZLocal storm report, Jun 23, 1:10 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
110 AM CDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 2 NE FRIONA 34.66N 102.70W
06/23/2014 M64 MPH PARMER TX MESONET
MEASURED BY THE WEST TEXAS MESONET
&&
EVENT NUMBER LUB1400231
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:10 AM CDT | Special Weather Statement | LUB | Castro, Swisher | 35 min |
| Jun 23, 12:28 AM CDT | Special Weather Statement | LUB | Briscoe, Hall | 32 min |
| Jun 23, 12:38 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 37 min |
| Jun 23, 12:53 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 52 min |
| Jun 23, 1:59 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hale, Hall and 2 more | 61 min |
| Jun 23, 2:07 AM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 23 min |
| Jun 23, 2:59 AM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Floyd, King, Motley | 31 min |
| Jun 23, 3:04 AM CDT | Special Weather Statement | LUB | Yoakum | 41 min |
| Jun 23, 3:10 AM CDT | Special Weather Statement | LUB | Lubbock | 35 min |
| Jun 23, 3:31 AM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, King | 44 min |
| Jun 23, 3:37 AM CDT | Special Weather Statement | LUB | Lynn, Terry, Yoakum | 38 min |
| Jun 23, 4:11 AM CDT | Special Weather Statement | LUB | Crosby, Dickens, Garza, Kent, King, Stonewall | 34 min |
| Jun 23, 4:14 AM CDT | Special Weather Statement | LUB | Lynn, Terry | 31 min |
| Jun 23, 4:47 AM CDT | Special Weather Statement | LUB | Garza, Kent, Lynn, Stonewall | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.